A Drug Safety review looks at why switching from an innovator product to a generic, or between generics, sometimes brings reports of adverse effects or loss of effect despite bioequivalence standards.
The authors focus on the regulatory framework: bioequivalence is demonstrated in healthy volunteers using average exposure, which leaves room for individual differences, and successive generics may each be compared only with the reference product rather than with each other. Establishing that a switch caused a reported problem is difficult. They also discuss whether pharmacogenetic variation could explain why some individuals are more sensitive than others.
This is a perspective, not new data. For prescribers, the practical message is to take a report after a switch seriously without assuming the generic is at fault, and to be most careful with narrow-margin drugs.
- Take reports of new effects after a brand switch seriously and record the products involved.
- Be most cautious switching narrow-therapeutic-index drugs such as antiepileptics, warfarin and immunosuppressants.
- Use levels where available to check exposure after a switch of a narrow-margin drug.
- Report suspected therapeutic failure after a switch to the national pharmacovigilance programme.
Why it matters
Average bioequivalence does not guarantee every patient gets the same exposure after a switch.
Read the rest in the app
You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

Scan to keep reading on your phone. No account needed to start.
Tomorrow morning, before your first patient
One edition a day for clinical pharmacology, written by the desk, every claim tied to its paper. Six minutes.
Get the app — free